Communications in Mathematical Physics

, Volume 369, Issue 2, pp 457–522 | Cite as

Limit Distributions for Euclidean Random Permutations

  • Dor Elboim
  • Ron PeledEmail author


We study the length of cycles in the model of spatial random permutations in Euclidean space. In this model, for given length L, density \(\rho \), dimension d and jump density \(\varphi \), one samples \(\rho L^d\) particles in a d-dimensional torus of side length L, and a permutation \(\pi \) of the particles, with probability density proportional to the product of values of \(\varphi \) at the differences between a particle and its image under \(\pi \). The distribution may be further weighted by a factor of \(\theta \) to the number of cycles in \(\pi \). Following Matsubara and Feynman, the emergence of macroscopic cycles in \(\pi \) at high density \(\rho \) has been related to the phenomenon of Bose–Einstein condensation. For each dimension \(d\ge 1\), we identify sub-critical, critical and super-critical regimes for \(\rho \) and find the limiting distribution of cycle lengths in these regimes. The results extend the work of Betz and Ueltschi. Our main technical tools are saddle-point and singularity analysis of suitable generating functions following the analysis by Bogachev and Zeindler of a related surrogate-spatial model.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



We thank Daniel Ueltschi for helpful advice and for referring us to the paper of Bogachev and Zeindler [16]. We thank Volker Betz, Gady Kozma, Mikhail Sodin, and Elad Zelingher for useful discussions. We thank Xiaolin Zeng for helpful comments on an earlier version of this work. We thank Omer Angel and Tom Hutchcroft for considering the validity of the statement (17) on the Mallows model and letting us know the conclusion of their calculations. We are grateful to two anonymous referees whose thoughtful comments helped to elucidate the presentation of the results.


  1. 1.
    Alon, G., Kozma, G.: The probability of long cycles in interchange processes. Duke Math. J. 162(9), 1567–1585 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Angel, O.: Random infinite permutations and the cyclic time random walk. In: DRW, pp. 9–16 (2003)Google Scholar
  3. 3.
    Angel, O., Holroyd, A.E., Hutchcroft, T., Levy, A.: Mallows permutations as stable matchings. arXiv preprint arXiv:1802.07142 (2018)
  4. 4.
    Angel, O., Hutchcroft, T.: Personal communicationGoogle Scholar
  5. 5.
    Barbour, A.D., Granovsky, B.L.: Random combinatorial structures: the convergent case. J. Comb. Theory Ser. A 109(2), 203–220 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Benaych-Georges, F.: Cycles of random permutations with restricted cycle lengths. arXiv preprint arXiv:0712.1903 (2007)
  7. 7.
    Berestycki, N.: Emergence of giant cycles and slowdown transition in random transpositions and \(k\)-cycles. Electron. J. Probab. 16, 152–173 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Betz, V., Ueltschi, D.: Spatial random permutations and infinite cycles. Commun. Math. Phys. 285(2), 469–501 (2009)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Betz, V., Ueltschi, D.: Spatial random permutations and Poisson–Dirichlet law of cycle lengths. Electron. J. Probab. 16, 1173–1192 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Betz, V., Ueltschi, D.: Spatial random permutations with small cycle weights. Probab. Theory Relat. Fields 149(1), 191–222 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Betz, V., Ueltschi, D., Velenik, Y.: Random permutations with cycle weights. Ann. Appl. Probab. 21(1), 312–331 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Bhatnagar, N., Peled, R.: Lengths of monotone subsequences in a Mallows permutation. Probab. Theory Relat. Fields 161(3–4), 719–780 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Biane, P., Pitman, J., Yor, M.: Probability laws related to the Jacobi theta and Riemann zeta functions, and Brownian excursions. Bull. Am. Math. Soc. 38(4), 435–465 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Biskup, M., Richthammer, T.: Gibbs measures on permutations over one-dimensional discrete point sets. Ann. Appl. Probab. 25(2), 898–929 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Björnberg, J.: Large cycles in random permutations related to the Heisenberg model. Electron. Commun. Probab. 20(55), 1–11 (2015)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Bogachev, L.V., Zeindler, D.: Asymptotic statistics of cycles in surrogate-spatial permutations. Commun. Math. Phys. 334(1), 39–116 (2015)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Borodin, A., Diaconis, P., Fulman, J.: On adding a list of numbers (and other one-dependent determinantal processes). Bull. Am. Math. Soc. 47(4), 639–670 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Braverman, M., Mossel, E.: Sorting from noisy information. arXiv preprint arXiv:0910.1191 (2009)
  19. 19.
    Cipriani, A., Zeindler, D.: The limit shape of random permutations with polynomially growing cycle weights. Lat. Am. J. Probab. Math. Stat. 12(2), 971–999 (2015)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Dereich, S., Mörters, P.: Cycle length distributions in random permutations with diverging cycle weights. Random Struct. Algorithms 46(4), 635–650 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Diaconis, P., Shahshahani, M.: Generating a random permutation with random transpositions. Probab. Theory Relat. Fields 57(2), 159–179 (1981)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Ercolani, N.M., Ueltschi, D.: Cycle structure of random permutations with cycle weights. Random Struct. Algorithms 44(1), 109–133 (2014)MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Feng, S.: The Poisson–Dirichlet Distribution and Related Topics: Models and Asymptotic Behaviors. Springer, Berlin (2010)zbMATHCrossRefGoogle Scholar
  24. 24.
    Feynman, R.P.: Atomic theory of the \(\lambda \) transition in helium. Phys. Rev. 91(6), 1291 (1953)ADSzbMATHCrossRefGoogle Scholar
  25. 25.
    Gamelin, T.: Complex Analysis. Springer, Berlin (2003)Google Scholar
  26. 26.
    Gladkich, A., Peled, R.: On the cycle structure of Mallows permutations. Ann. Probab. 46(2), 1114–1169 (2018)MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Gnedin, A., Olshanski, G.: q-exchangeability via quasiinvariance. Ann. Probab. 38(6), 2103–2135 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Gnedin, A., Olshanski, G.: The two-sided infinite extension of the Mallows model for random permutations. Adv. Appl. Math. 48(5), 615–639 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    Grafakos, L.: Classical and Modern Fourier Analysis. Prentice Hall, Englewood Cliffs (2004)zbMATHGoogle Scholar
  30. 30.
    Hammond, A.: Infinite cycles in the random stirring model on trees. Bull. Inst. Math. Acad. Sin. (N.S.) 8(1), 85–104 (2013)MathSciNetGoogle Scholar
  31. 31.
    Hammond, A.: Sharp phase transition in the random stirring model on trees. Probab. Theory Relat. Fields 161(3–4), 429–448 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    Henrici, P.: Applied and Computational Complex Analysis, Volume 2: Special Functions, Integral Transforms, Asymptotics, Continued Fractions, vol. 2. Wiley, New York (1991)zbMATHGoogle Scholar
  33. 33.
    Koteckỳ, R., Miłoś, P., Ueltschi, D.: The random interchange process on the hypercube. Electron. Commun. Probab. 21(4), 1–9 (2016)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Lugo, M.: Profiles of permutations. Electron. J. Comb. 16(1), R99 (2009)MathSciNetzbMATHGoogle Scholar
  35. 35.
    Mallows, C.L.: Non-null ranking models. I. Biometrika 44(1/2), 114–130 (1957)MathSciNetzbMATHCrossRefGoogle Scholar
  36. 36.
    Maples, K., Zeindler, D., Nikeghbali, A.: On the number of cycles in a random permutation. Electron. Commun. Probab. 17(20), 1–13 (2012)MathSciNetzbMATHGoogle Scholar
  37. 37.
    Matsubara, T.: Quantum-statistical theory of liquid helium. Prog. Theor. Phys. 6(5), 714–730 (1951)ADSzbMATHCrossRefGoogle Scholar
  38. 38.
    Mueller, C., Starr, S.: The length of the longest increasing subsequence of a random Mallows permutation. J. Theor. Probab. 26(2), 1–27 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  39. 39.
    Mukherjee, S.: Fixed points and cycle structure of random permutations. Electron. J. Probab. 21, 40 (2016)MathSciNetzbMATHCrossRefGoogle Scholar
  40. 40.
    Nikeghbali, A., Zeindler, D.: The generalized weighted probability measure on the symmetric group and the asymptotic behavior of the cycles. Ann. Inst. Henri Poincaré Probab. Stat. 49, 961–981 (2013)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  41. 41.
    Polyakov, A.: Interaction of goldstone particles in two dimensions. Applications to ferromagnets and massive Yang–Mills fields. Phys. Lett. B 59(1), 79–81 (1975)ADSMathSciNetCrossRefGoogle Scholar
  42. 42.
    Schramm, O.: Compositions of random transpositions. Isr. J. Math. 147(1), 221–243 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  43. 43.
    Starr, S.: Thermodynamic limit for the Mallows model on \(S_n\). J. Math. Phys. 50(9), 095208 (2009)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  44. 44.
    Sütő, A.: Percolation transition in the Bose gas. J. Phys. A Math. Gen. 26(18), 4689–4710 (1993)ADSMathSciNetCrossRefGoogle Scholar
  45. 45.
    Sütő, A.: Percolation transition in the Bose gas: II. J. Phys. A Math. Gen. 35(33), 6995 (2002)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  46. 46.
    Timashov, A.N.: Random permutations with cycle lengths in a given finite set. Discrete Math. Appl. 18(1), 25–39 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  47. 47.
    Tóth, B.: Improved lower bound on the thermodynamic pressure of the spin 1/2 Heisenberg ferromagnet. Lett. Math. Phys. 28(1), 75–84 (1993)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  48. 48.
    Ueltschi, D.: Random loop representations for quantum spin systems. J. Math. Phys. 54(8), 083301 (2013)ADSMathSciNetzbMATHCrossRefGoogle Scholar
  49. 49.
    Yakymiv, A.L.: Random A-permutations: convergence to a Poisson process. Math. Notes 81(5–6), 840–846 (2007)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.School of Mathematical SciencesTel Aviv UniversityTel AvivIsrael

Personalised recommendations